Alert archive / California / Freeze Watches in 2021

Freeze Watch 2, NWS Phoenix, AZ

December 9, 2021La Paz County, Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this freeze watch at Dec 9, 2021, 1:54 PM MST for La Paz County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Dec 10, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 1:54 PM MST (20:54 UTC)
In effect from
Dec 10, 2021, 11:00 PM MST
Expired
Dec 10, 2021, 2:13 AM MST
In force
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS75 KPSR 092054
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
154 PM MST Thu Dec 9 2021

CAZ560-100900-
/O.NEW.KPSR.FZ.A.0002.211211T0600Z-211211T1600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1254 PM PST Thu Dec 9 2021

...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

* WHAT...Temperatures in the upper 20s to lower 30s possible.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From Friday evening through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ530-533-CAZ569-100900-
/O.NEW.KPSR.FZ.A.0002.211211T1200Z-211211T1600Z/
Parker Valley-Central La Paz-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, 
Quartzsite, Vicksburg, Vicksburg Junction, Salome, Blythe, 
Palo Verde, and Ripley
154 PM MST Thu Dec 9 2021 /1254 PM PST Thu Dec 9 2021/

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

* WHAT...Temperatures in the lower 30s possible.

* WHERE...In Arizona, Parker Valley and Central La Paz County. 
  In California, Palo Verde Valley.

* WHEN...From late Friday night through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
939 
WWUS75 KPSR 100913
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
213 AM MST Fri Dec 10 2021

CAZ560-102115-
/O.UPG.KPSR.FZ.A.0002.211211T0600Z-211211T1600Z/
/O.NEW.KPSR.FZ.W.0004.211211T0600Z-211211T1600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
113 AM PST Fri Dec 10 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
SATURDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...From 10 PM this evening to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ530-533-CAZ569-102115-
/O.UPG.KPSR.FZ.A.0002.211211T1200Z-211211T1600Z/
/O.NEW.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Parker Valley-Central La Paz-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Brenda, Harcuvar, 
Quartzsite, Vicksburg, Vicksburg Junction, Salome, Blythe, 
Palo Verde, and Ripley
213 AM MST Fri Dec 10 2021 /113 AM PST Fri Dec 10 2021/

...FREEZE WARNING IN EFFECT FROM 5 AM MST /4 AM PST/ TO 9 AM MST
/8 AM PST/ SATURDAY...

* WHAT...Temperatures in the low 30s expected.

* WHERE...In Arizona, Parker Valley and Central La Paz County. 
  In California, Palo Verde Valley.

* WHEN...From 5 AM MST /4 AM PST/ to 9 AM MST /8 AM PST/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ534-536-102115-
/O.NEW.KPSR.FZ.W.0004.211211T1200Z-211211T1600Z/
Aguila Valley-Gila River Valley-
Including the cities of Aguila, Gladden, Wickenburg, and Ligurta
213 AM MST Fri Dec 10 2021

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM MST SATURDAY...

* WHAT...Temperatures in the low 30s expected.

* WHERE...Aguila Valley and Gila River Valley, including Tacna.

* WHEN...From 5 AM to 9 AM MST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this freeze watch went out at Dec 9, 12:43 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 9, 12:43 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1243 PM MST Thu Dec 9 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Increasing clouds and winds today as a storm system approaches
from the northwest. Showers will gradually develop from this
afternoon through the overnight hours as the cold front moves
through the region. A few rumbles of thunder will even be
possible across south central Arizona. After a light to moderate
rainfall, quiet weather will return and colder air will settle in
Friday. A few spots may dip below freezing Friday and Saturday
mornings, primarily elevated locations and typical cold desert
spots. Temperatures will moderate a bit Sunday and Monday. The
weather will remain quiet through the weekend, though another
storm system is looking possible next week.

&&

.DISCUSSION...
Early this morning, we're watching the well advertised storm
system approach from the northwest. The main upper level low is
just getting into northern California with the developing surface
front stretching from the Bay Area into northern Utah. Closer to
home, low level moisture advection is already taking places across
southwest Arizona, with a corridor of stratus coming together
from just south of Yuma County which will gradually extend north
toward Yavapai County the next several hours and persist into the
early afternoon. CWA-wide, clouds and winds will gradually
increase as we remain in the warm sector through the afternoon.
With increasing moisture advection, a few showers are not out of
the question even by early afternoon. Given increasing winds, some
pockets of blowing dust will also be possible across southeast
California.

The cold front will approach our CWA from the northwest this
afternoon, traversing the CWA during the evening and overnight
hours. Strong isentropic lift is noted with the frontal passage
through a saturated 750-300 mb layer. GFS-based IVT values peak as
high as 500 kg/(ms), which is sufficient for even moderate
showers. Meanwhile, lapse rates will steepen from the mechanical
forcing, with the potential (10-20%) for a few hundred J/kg of
MUCAPE as the front approaches per HREF/SREF. This could cause a
few shallow thunderstorms to develop in the pre-frontal
environment and along the front itself, helping to mix gusty winds
to the surface and perhaps even generate some small hail. Thus
have introduced slight (<20%) chance for thunder into the forecast
for south central Arizona tonight.

Latest NBM/HREF/SREF data continue to point toward a modest QPF
event, with lower deserts of SE CA/SW AZ likely to receive up to
0.1", most of the Phoenix metro area 0.1-0.5", and upslope areas
of northern/far eastern Maricopa County into southern Gila County
0.5-1.0". Given the orientation of flow to the orography, places
like Four Peaks could exceed an inch of rainfall. Snow levels will
remain AOB 6500', which will preclude snowfall within our
forecast area save for local mountain peaks.

By daylight Friday, most precip will be into eastern Arizona.
Some weak lingering isentropic lift, subtle amounts of moisture,
and additional PVA Friday afternoon will yield residual clouds
(less than 10% chance of any additional light rain). Cooler air
filters in Friday and a few spots may (10-30%) see sub-freezing
temperatures Friday morning (higher elevations of Joshua Tree NP
and southern Gila County). Potential (20-50%) for sub-freezing
temperatures will expand in coverage Saturday morning to include
typical cold spots (open desert valleys). We will continue to
monitor for the potential of targeted freeze watches both
mornings.

Temperatures rebound a bit Sunday into early next week as a short
wave ridge traverses the Southwest. Another system will develop
early next week, likely off the coast which will cause the storm
pattern to slow and amplify. Global ensembles are in good overall
agreement on this pattern evolution, though cluster analysis
reveals quite a bit of spread regarding the trough position and
depth. Energy from the trough may eject into the Four Corners
states late Monday to early Wednesday, bringing an IVT plume with
it and good potential for additional rainfall and cooler
temperatures to our CWA. Right now the system will likely have
more of a southern latitude origin, meaning that southerly flow
will bring warm/moist air (i.e. higher snow levels and potential
for a little heavier precip).

&&

.AVIATION...Updated at 1943Z

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:

A frontal system moving through the area will bring rain, low
CIGs, and breezy winds during the TAF period at all terminals.
Winds should shift southwesterly to westerly by early afternoon
with speeds increasing to 10-15 kts and gusts to around 20 kts.
Stronger winds, gusts up to 20-25 kts, may mix down to the
surface with showers this evening. Winds should eventually subside
Friday morning by sunrise. VCSH may begin developing by 2-3Z as
isolated convective showers develop. Some embedded thunder cannot
be ruled out with these showers. Showers become more widespread
and stratiform in nature by 4-5Z with the best chance for SHRA
between 5-10Z. Rain should clear west to east Friday morning.
Cloud coverage will gradually increase and lower through the
afternoon with CIGs as low as 3-4 kft AGL by 4-5Z. The probability
of MVFR conditions is around 20-40% and the rain showers could
push CIGs lower at times, but the probability of IFR is much
lower, around 5% and less. CIGs should improve after 10Z Friday,
but some lingering FEW to SCT 4 kft clouds are likely through the
morning.

There is a non-zero chance for patchy fog developing Friday
morning, but it is heavily dependent on the amount of rain,
whether winds become very light, and whether skies can clear up
enough to cool to the dew point. Confidence in this is very low,
but worth a mention.

Southeast California/Southwest Arizona including KIPL and KBLH:

West/southwest winds will persist this morning, becoming gusty by
this afternoon as a cold front approaches. Showers will be
possible with the front passage (00-05Z) though ceilings will
likely remain AOA 5-6kft. Behind the front, winds and clouds will
quickly decrease.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will be slightly below normal Saturday and show
little to a slight positive trend into Tuesday. No precipitation
or significant winds are expected during that period. Humidity
values will gradually trend upward. By Tuesday and into Wednesday,
the next potential system will move into the region with
widespread chances for wetting rain, cooler temperatures, and
breezy conditions possible.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Iniguez
AVIATION...Benedict/Iniguez
FIRE WEATHER...Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 7:20 AM MSTDense Fog AdvisoryPSRYuma100 min

Nearby

Freeze Watches in California, 2021Freeze Watches in Arizona, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.